DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20184219

Evaluation of adverse drug reactions of first line antiretroviral drugs in a tertiary care centre of Telangana, India

Padmaja Gabbita, Margaret V. Jillapegu, Saikiran L. N. Vangala, Jahnavi Tiruveedhula

Abstract


Background: The introduction of highly active anti-retroviral therapy (HAART) has led to a significant reduction in AIDS related morbidity and mortality. Most of the adverse drug reactions are preventable. So continuous evaluation will benefit Antiretroviral treatment that helped to achieve ultimate goal of making treatment safer and more effective to patients. The present study was designed to monitor and analyse the incidence, type and nature of adverse events to first line Antiretroviral drugs.

Methods: A cross sectional observational study was conducted at Antiretroviral treatment center of Gandhi Hospital, Secunderabd, Telangana. The study was conducted over a period of 6 months involving all HIV patients. After initiation of 1st line regimen- tenofovir 300mg + lamivudine 300mg + efavirenz 600mg (TLE), patients were followed for any adverse event. Descriptive statistics was used for analysis of data.

Results: Out of 453 studied, 47 patients developed adverse events. A total of 79 adverse events were reported. The assessment of total adverse drug reaction profile revealed cutaneous 44.30%, hematological 40.50%, renal 11.39%, gastrointestinal 3.79%. WHO-UMC causality assessment scale showed 76.5% and 23.4% Adverse events as probable and possible respectively. Hartwig and Siegel severity scale revealed 93.6%, 2.1% and 4.3% as mild, moderate and severe cases respectively.

Conclusions: The TLE regimen found with lower adverse events in this study. The study focuses the importance of active adverse event monitoring to detect early toxicities and to support safe use of anti-retroviral treatment.


Keywords


Antiretroviral treatment, Adverse drug reactions, HIV, Hartwig siegel scale, WHO-UMC causality scale

Full Text:

PDF

References


Rather ZA, Chowta MN, Raju GP, Mubeen F. Evaluation of the adverse reactions of antiretroviral drug regimens in a tertiary care hospital. Indian J Pharmacol. 2013 Mar;45(2):145.

Jha AK, Gadgade A, Shenoy AK, Chowta MN, Ramapuram JT. Evaluation of adverse drug reactions in HIV positive patients in a tertiary care hospital. Perspectives Clin Res. 2015 Jan;6(1):34.

Mukherjee S, Era N, Saha B, Tripathi SK. Adverse drug reaction monitoring in patients on antiretroviral therapy in a tertiary care hospital in Eastern India. Indian J Pharmacol. 2017 May;49(3):223.

Kumarasamy N, Vallabhaneni S, Cecelia AJ, Yepthomi T, Balakrishnan P, Saghayam S, et al. Reasons for modification of generic highly active antiretroviral therapeutic regimens among patients in southern India. JAIDS. 2006 Jan 1;41(1):53-8.

Severe P, Leger P, Charles M, Noel F, Bonhomme G, Bois G, et al. Antiretroviral therapy in a thousand patients with AIDS in Haiti. N Eng J Med. 2005 Dec 1;353(22):2325-34.

Masenyetse LJ, Manda SO, Mwambi HG. An assessment of adverse drug reactions among HIV positive patients receiving antiretroviral treatment in South Africa. AIDS Res Therapy. 2015 Dec;12(1):6.

Luma HN, Choukem SP, Temfack E, Ashuntantang G, Joko HA, Koulla-Shiro S. Adverse drug reactions of Highly Active Antiretroviral Therapy (HAART) in HIV infected patients at the General Hospital, Douala, Cameroon: a cross sectional study. Pan African Med J. 2012;12(1).

UNAIDS. Report on the global HIV/AIDS epidemic. Joint united nations Programme on HIV/AIDS. 2008.

The National AIDS control organization. National guidelines for implementation of anti-retroviral therapy (ART) draft version. Ministry of health and FW, Govt. of India 2004. Available at: www.nacoonline.org.pdf.

The use of WHO -UMC system for standardized case causality assessment. Available at: http://www.who-umc.org/Graphics /24734.pdf.

Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Health-System Pharmacy. 1992 Sep 1;49(9):2229-32.

Kumari R, Chandra S, Gari M, Kumari A. An assessment of adverse drug reaction patterns among HIV positive patients receiving antiretroviral therapy in a tertiary care hospital. Int J Pharmacol Re. 2017;7(4):88-93.

Zangerle R. Cutaneous drug reactions in HIV- infected patients. Dermatol Ther. 1999;12:115-30.

Hilal-Dandan R, Brunton LL. Antiretroviral agents and treatment of HIV infection. In: Goodman and Gilmans, Manual of Pharmacology and Therapeutics. 2nd ed. New York:Mcgraw Hill Education;2014:993-1014.

Paik S, Pal A, Sen S, Pramanick N, Tripathi SK. A suspected case of Efavirenz-Induced Stevens-Johnson Syndrome. Drug Safety Case Reports. 2015 Dec 1;2(1):15.

Rivero A, Mira JA, Pineda JA. Liver toxicity induced by non-nucleoside reverse transcriptase inhibitors. J Antimicrobial Chemotherapy. 2007 Jan 25;59(3):342-6.

Lattuada E, Lanzafame M, Carolo G, Gottardi M, Concia E, Vento S. Does tenofovir increase efavirenz hepatotoxicity?. AIDS. 2008 May 11;22(8):995.

Perazella MA. Tenofovir-induced kidney disease: an acquired renal tubular mitochondriopathy. Kidney Int. 2010 Dec 1;78(11):1060-3.

Fernandez-Fernandez B, Montoya-Ferrer A, Sanz AB, Sanchez-Nino MD, Izquierdo MC, Poveda J, et al. Tenofovir nephrotoxicity: 2011 update. AIDS Res Treatment. 2011;2011.

Chowta MN, Kamath P, Ramapuram JT, Shenoy KA, Hadigal S. Evaluation of adverse drug reaction profile of drugs used as first-line antiretroviral therapy. Interdisciplinary perspectives on infectious diseases. 2018;2018.